MAUDE Adverse Event Report: BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/14/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a posterior lumbar interbody fusion (plif) of vertebrae l3 and l4, including a cage placement, with intended placement of 4 spine screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 2.0.From an intra-operative c-arm scan, the surgeon detected that the spine screws placed bilateral in l3 and l4 deviated from their intended positions shifted by ca.6mm to the left, with the right sided screws into the spinal canal.The surgeon decided to remove the screws and to re-place them to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician): non-removal / non-replacement of the deviating screws placed into the spinal canal would have expectedly led to a critical harm to the patient, by irritating the spinal nerves expectedly leading to sensory or motor deficits in the long term.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.15-30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different position than desired with navigation involved, two of these into the spinal canal, and non-removal / non-replacement of the deviating screws placed into the spinal canal would have expectedly led to a critical harm to the patient (by irritating the spinal nerves expectedly leading to sensory or motor deficits in the long term) as per the surgeon, although according to the surgeon (treating clinician): the deviation of the spine screws was detected by the surgeon with an intra-operative c-arm scan, and these were re-placed to their intended positions with navigation at the very same surgery.The outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.15-30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial spine placements bilateral in vertebrae l3 and l4 with the aid of navigation deviating shifted by ca.6mm to the left, is: movement of the navigation reference array during the navigated procedure in relation to the patient anatomy, due to inadvertent forces applied to the array, for e.G.Collisions with appliances, instruments or body parts.As per the navigation data provided of this surgery, the navigation software displayed a navigation reference array movement warning to the user at around the beginning of the initial instrumentations, indicating the occurrence of array movement.The navigation accuracy was correspondingly verified by the user after the warning, and despite a decreased navigation accuracy was determined, the user chose to continue the initial placements using the navigation.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy locations.This movement cannot be compensated by the navigation software.Apparently, despite that a decreased navigation accuracy was detected by the user, the full extent of the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery, after the warning and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23520776
Report Number8043933-2025-00082
Device Sequence Number9704462
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2025
Initial Report FDA Received Date11/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown